Methadone, as a Schedule II drug, is only available with a prescription. But, there’s potential for abuse; it’s addictive. The synthetic narcotic will ease opiate withdrawal symptoms and relieve moderate to severe pain.
If you use methadone, you eventually may abuse other substances, too. It’s how an addiction worsens progressively. CNS (central nervous system) depressants and stimulants (like amphetamines and alcohol) might be combined with harmful results, particularly with chronic or long-term methadone use.
Users of methadone treatment also must be cautious of using OTC (over-the-counter) medicines, which may be either system stimulants or depressants.
Taking Methadone with Stimulants and Depressants
CNS depressants are going to reduce mental activity as well as excitement levels. Methadone is a depressant, an opioid. Drug interactions with methadone and depressants are like methadone overdose symptoms.
Other drug interactions with methadone include heart and lung failure, which are going to be common as central nervous system depressants are taken with one another. Central nervous system depressants will involve barbiturates, alcohol, cannabis, benzodiazepines, as well as additional opioids.
Stimulants involve nicotine, caffeine, cocaine, amphetamines, as well as ecstasy (MDMA) amongst others. Methadone’s a depressant, therefore mixing downers and uppers is referred to as speed-balling (speed-ball is more specific, morphine/heroin taken intravenously along with cocaine). Any central nervous system depressant consumed with methadone might trigger any of these symptoms:
- Incoherence, confusion
- Blurred vision
- Stupor, drowsiness
- Uncoordinated, uncontrollable motor skills
- Hallucinations or paranoid delusions
- Respiratory depression as the uppers wears off and downers take full effect
- Intense emotional depression
These symptoms may be very harmful, therefore immediately seek assistance if you blend these drugs.
Taking OTC Medications and Methadone
Even OTC (over-the-counter) medicines can negatively interact. Many of these substances are just lesser, milder doses of prescription counterparts, meaning that overdosing and additional consequences are possible. It’s particularly so as consumed in higher doses or with additional substances like alcoholic beverages or other drugs.